Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 90, NWS Springfield, MO

April 7, 2015Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 7, 2015, 9:27 PM CDT for Bourbon County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2015, 9:27 PM CDT (02:27 UTC)
Expired
Apr 7, 2015, 10:15 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 9:36 PM CDTHAIL 13 Ne Bronson, KSNICKEL TO QUARTER SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 8:24 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WUUS53 KSGF 080227
SVRSGF
KSC011-080315-
/O.NEW.KSGF.SV.W.0090.150408T0227Z-150408T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
927 PM CDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1015 PM CDT

* AT 925 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRONSON...
  AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BRONSON...DEVON...FORT SCOTT...HAMMOND...MARMATON...REDFIELD...
  UNIONTOWN AND XENIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN
INTERIOR ROOM...A BATHROOM OR CLOSET...OR BASEMENT.

&&

LAT...LON 3788 9508 3803 9509 3803 9508 3797 9467
      3783 9466 3776 9479 3784 9509 3788 9509
TIME...MOT...LOC 0228Z 287DEG 21KT 3792 9503

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH

$$

HATCH
2 follow-up statements
767 
WWUS53 KSGF 080245
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CDT TUE APR 7 2015

KSC011-080315-
/O.CON.KSGF.SV.W.0090.000000T0000Z-150408T0315Z/
BOURBON KS-
945 PM CDT TUE APR 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
BOURBON COUNTY UNTIL 1015 PM CDT...

AT 943 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR 
UNIONTOWN...AND MOVING EAST AT 25 MPH. AT 936 PM QUARTER SIZE HAIL 
WAS REPORTED 3 MILES NORTHEAST OF BRONSON.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DEVON...FORT SCOTT...HAMMOND...MARMATON...REDFIELD...UNIONTOWN AND
XENIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN
INTERIOR ROOM...A BATHROOM OR CLOSET...OR BASEMENT.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3784 9507 3788 9507 3796 9507 3802 9499
      3797 9467 3783 9466 3776 9479
TIME...MOT...LOC 0244Z 287DEG 21KT 3789 9492

HAIL...1.00IN
WIND...60MPH

$$

HATCH
325 
WWUS53 KSGF 080300
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT TUE APR 7 2015

KSC011-080315-
/O.CON.KSGF.SV.W.0090.000000T0000Z-150408T0315Z/
BOURBON KS-
1000 PM CDT TUE APR 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BOURBON COUNTY UNTIL 1015 PM CDT...

AT 958 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
REDFIELD...AND MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DEVON...FORT SCOTT...HAMMOND...MARMATON...REDFIELD AND XENIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN
INTERIOR ROOM...A BATHROOM OR CLOSET...OR BASEMENT.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3786 9504 3795 9505 3802 9499 3797 9467
      3783 9466 3779 9473
TIME...MOT...LOC 0300Z 271DEG 10KT 3791 9491

HAIL...1.00IN
WIND...60MPH

$$

HATCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:56 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 7, 6:56 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CDT Tue Apr 7 2015

.SHORT TERM...(Through Tonight)
Issued at 322 PM CDT TUE APR 7 2015

A general decrease in cloudiness has been observed on VIS SAT
this afternoon. Temperatures have quickly warmed into the 70s and
even lower 80s across portions of the Missouri Ozarks and far
Southeast Kansas.

Short term forecast guidance indicates a mid-level wave will
continue to eject northeastward across Kansas and into western
portions of Missouri this evening. The atmosphere, albeit
significantly capped from an advecting elevated mixed layer
(EML), will be moderately unstable as the wave moves overhead
tonight. Mesoscale guidance continues to signal the possibility
of convection developing later tonight across southeast Kansas
and western Missouri as the LLJ ramps up after sunset. If the cap
is breached, severe weather will become a concern with the primary
threat tonight being large hail. Tornadic threat should be on the
lower end as surface winds veer. Greater CIN and eventual decay of
LLJ Wednesday morning will limit the longevity of storm evolution
downstream.

.LONG TERM...(Wednesday through Tuesday)
Issued at 322 PM CDT TUE APR 7 2015

Severe weather risk will continue Wednesday and Thursday. Each day
poses its own forecast intricacies.

For Wednesday, any lingering convection from last night should
dissipate in an orderly fashion during the morning hours. At least
partial clearing will yield another warm afternoon with highs
around 80 (give or take a few degrees). EML will remain in place
and will need to look at the location of any boundaries to help
focus thunderstorm development as we head into the afternoon.
Short range models do differ in how the cap will (or will not)
erode, with the NAM the most bullish in eliminating the cap by
midday. This seems a bit fast given the time of arrival of larger
scale features (low level jet, upper level jet, mid level height
falls, etc.) The bottom line is that there will be ample shear and
instability once the cap does break, which will most likely be
late Wednesday afternoon/evening for areas west of Highway 65 and
north of I-44. Hail and damaging winds will be the main severe
weather risks, with hail in excess of golf balls possible with
supercell storms. The tornado risk will be a mesoscale challenge.
At this point it is a limited risk, but the presence of any
boundaries and an increasing low level jet Wednesday evening are
items to keep an eye on.

For Thursday, the main system will move into the Midwest and send
a cold front into the region. Shear will once again be plentiful
and modest instability is expected in the warm sector ahead of
the cold front. The storm mode looks to be more linear with this
system, with damaging wind and the potential for a few tornadoes
given favorable 0-3km shear vector orientation. The 12z suite of
model output is a bit faster with exiting this system Thursday
night and have sped the timing up accordingly.

Friday and Saturday will feature cooler, drier and quieter
conditions. Unfortunately five wave charts keep the Midwest firmly
in southwest flow aloft. As a result, any break in this active
pattern will be brief with rain chances increasing again Sunday
into Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 650 PM CDT TUE APR 7 2015

For the KSGF/KJLN/KBBG tafs: As sfc front over eastern KS will
remain west of the area. Looking for possible tstm development
near the front in the near term, but for now will not hit tstm
chances too hard in the tafs. Should see lower ceilings develop
toward 04z-06z with some low level nighttime cooling and already
abudant moisture.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Frye
LONG TERM...Gagan
AVIATION...DSA
Hazardous weather outlook, Apr 7, 9:08 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CDT TUE APR 7 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
908 PM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

A FEW SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS OF SOUTHEAST
KANSAS INTO PARTS OF SOUTHWEST AND WEST CENTRAL MISSOURI THROUGH 2 AM.
LARGE HAIL UP TO THE SIZE OF BASEBALLS IS THE PRIMARY
THREAT WITH THE STRONGEST STORMS...ALTHOUGH DAMAGING WIND GUSTS AND
A TORNADO WILL BE POSSIBLE THIS EVENING WHILE INSTABILITY REMAINS
FAIRLY STRONG.

ADDITIONAL WEAKENING STORMS ARE THEN EXPECTED TO SPREAD EAST OVER
PARTS OF CENTRAL AND SOUTHERN MISSOURI. LARGE HAIL WILL BE THE
MAIN EXPECTED HAZARD WITH THESE ADDITIONAL STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GUSTY SOUTH TO SOUTHWESTERLY WINDS WILL OCCUR EACH DAY THROUGH
THURSDAY AND COULD GUST TO NEAR 30 MPH AT TIMES.

THE SETUP WILL BE FAVORABLE FOR STRONG TO SEVERE STORMS ACROSS A
LARGE PORTION OF THE CENTRAL UNITED STATES FROM WEDNESDAY AND
THURSDAY. SCATTERED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS AND A
FEW TORNADOES ARE POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY
NIGHT. THE MAIN STORM SYSTEM WILL MOVE THROUGH THE AREA ON
THURSDAY. A LINE OF STRONG TO SEVERE STORMS WILL MOVE ACROSS THE
AREA AND POSE A RISK OF DAMAGING WIND GUSTS AND A FEW TORNADOES.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY INTO MONDAY ACROSS THE
OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED OVER PARTS OF SOUTHEAST KANSAS
INTO PARTS OF CENTRAL AND SOUTHWEST MISSOURI TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:56 PM CDTSevere Thunderstorm WarningSGFBourbon49 min
Apr 7, 10:08 PM CDTSevere Thunderstorm WarningSGFBourbon35 min
Apr 8, 5:14 AM CDTSevere Thunderstorm WarningSGFBourbon61 min
Apr 8, 5:55 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford35 min
Apr 8, 6:15 AM CDTSevere Thunderstorm WarningSGFBourbon60 min
Apr 8, 6:52 AM CDTSevere Thunderstorm WarningSGFBourbon53 min
Apr 8, 3:07 PM CDTSpecial Weather StatementSGFBourbon, Cherokee, Crawford53 min
Apr 8, 3:30 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.